Alert archive / Virginia / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 24, 2020, 8:01 PM EDT for Henry County, Pittsylvania County, Virginia; Rockingham County, North Carolina. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2020, 8:01 PM EDT (00:01 UTC)
- Expired
- May 25, 2020, 2:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Rockingham County, NC, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:41 PM EDT | FLASH FLOOD | 4 E Ridgeway, VA | WATER RESCUE AT 674 COX ROAD IN RIDGEWAY. |
| May 24, 8:53 PM EDT | FLASH FLOOD | 1 S Martinsville Airpor, VA | SHAMROCK DRIVE AT DEVONSHIRE DRIVE IN RIDGEWAY HAS BEEN WASHED OUT. |
| May 24, 8:55 PM EDT | FLASH FLOOD | 6 Sw Aiken Summit, VA | BRIDGE OVER STUART CREEK WASHED OUT ON MEEKS ROAD IN SOUTHERN HENRY COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1108 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237
WGUS51 KRNK 250001
FFWRNK
NCC157-VAC089-143-250600-
/O.NEW.KRNK.FF.W.0020.200525T0001Z-200525T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
801 PM EDT Sun May 24 2020
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northern Rockingham County in north central North Carolina...
Southwestern Pittsylvania County in south central Virginia...
Southeastern Henry County in south central Virginia...
* Until 200 AM EDT.
* At 801 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Eden...
Stoneville...
Mayfield...
Oregon Hill...
Price...
Ruffin...
and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3663 7958 3644 7953 3647 7997 3664 7999
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
PC3 follow-up statements
320
WGUS71 KRNK 250259
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1059 PM EDT Sun May 24 2020
NCC157-VAC089-143-250600-
/O.CON.KRNK.FF.W.0020.000000T0000Z-200525T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-Pittsylvania VA-Henry VA-
1059 PM EDT Sun May 24 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
FOR NORTHERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN
HENRY COUNTIES...
At 1055 PM EDT, radar indicated light to moderate rain still falling
across the warned area. Up to three inches of rain have already
fallen. Flash flooding has been reported in several locations.
The Smith River at Eden was rising rapidly and was at a stage of
10.6 feet at 1000 PM EDT. Flood stage is 12 feet.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Eden...
Stoneville...
Mayfield...
Oregon Hill...
Price...
Ruffin...
and Draper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3663 7958 3644 7953 3647 7997 3664 7999
FLASH FLOOD...GAUGE INDICATED
EXPECTED RAINFALL...Up to an additional 1 inch.
$$
PC349
WGUS71 KRNK 250513
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
113 AM EDT Mon May 25 2020
NCC157-VAC089-143-250600-
/O.CON.KRNK.FF.W.0020.000000T0000Z-200525T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-Pittsylvania VA-Henry VA-
113 AM EDT Mon May 25 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
FOR NORTHERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN
HENRY COUNTIES...
At 110 AM EDT, gauge reports indicated that flooding continues
across the warned area as a result of excessive rainfall late Sunday
evening, with rainfall amounts of 4-6 inches across much of the
Martinsville area. Roads, highways, and some property remain
flooded. Flooding is now occurring on the Smith River from
Martinsville southward to Eden North Carolina.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
Some locations that will experience flooding include...
Eden...
Stoneville...
Mayfield...
Oregon Hill...
Price...
Ruffin...
and Draper.
Flood waters are moving down the Smith River from Bassett to
Martinsville to Eden North Carolina, then eventually into the Dan
River at Wentworth. The flood crest should reach Eden early this
morning.
Other creeks and streams that are likely in flood include the
following streams and drainages... Mayo River, Hardys Creek, Surry
Martin Branch, Marrowbone Creek and Machine Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3663 7958 3644 7953 3647 7997 3664 7999
FLASH FLOOD...GAUGE INDICATED
$$
RAB043 WGUS71 KRNK 250559 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 159 AM EDT Mon May 25 2020 NCC157-VAC089-143-250605- /O.EXP.KRNK.FF.W.0020.000000T0000Z-200525T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rockingham NC-Pittsylvania VA-Henry VA- 159 AM EDT Mon May 25 2020 ...THE FLASH FLOOD WARNING FOR NORTHERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES WILL EXPIRE AT 200 AM EDT MONDAY... High water and flooding continue across much of southern Henry County and northern Rockingham County at this hour. However, as the rain has ended, the threat of flash flooding has diminished considerably. Thus the Flash Flood Warning will be allowed to expire and will be replaced with an Areal Flood Warning for the remainder of the night. Several roads remain closed across southern Henry County and rivers are rising, including the Smith River which has risen to flood during the last couple of hours at Bassett, Martinsville, and Eden. River rises can also be expected to near minor flood on the Dan River at Wentworth. Avoid travel through this region if at all possible until water levels have receded. It is very difficult to assess water and river levels at night. Do not drive into areas where water covers the road and heed any road closures ordered by local officials and law enforcement. LAT...LON 3663 7958 3644 7953 3647 7997 3664 7999 $$ RAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 24, 7:42 PM EDT, 19 minutes earlier.
Area forecast discussion, May 24, 7:42 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 742 PM EDT Sun May 24 2020 .SYNOPSIS... A weak cold front will extend from Pennsylvania into the Carolinas tonight and Monday. High pressure will cover the region Tuesday and Wednesday with a continued daily chance of thunderstorms, especially in the mountains. Another cold front crosses the area Friday and Saturday with more precipitation. && .NEAR TERM /THROUGH MONDAY/... As of 730 PM EDT Sunday... Ongoing warnings, both severe and flash flood, at this time with main convective activity shifting toward the NC border but still scattered showers across the mountains. Previous valid discussion As of 250 PM EDT Sunday... Upper ridging over the western Atlantic will lead to rising 500MB heights over the Carolinas and Mid Atlantic states tonight and Monday. Surface winds have turned to the northeast behind a backdoor cold front that had reached the Roanoke and New River Valleys. Bufkit showed a shallow stable layer that stays below 850MB. A the leading edge of a layer of low cloud behind the front had filled in over Buckingham and Appomattox counties and was approaching Lynchburg. These clouds will continue to advance tonight and fill in much of the area east of the Blue Ridge by morning. Surface winds already easterly well out ahead of that stratus. So the localized upslope along the Blue Ridge in combination with that subtle short wave that is sparking the current thunderstorms in West Virgina may lead to isolated thunderstorms, but expect better coverage from BLF to TNB where the back door front is providing more surface convergence and the environment is more unstable. The low clouds in the foothills and piedmont will dissipate during the morning. Expecting enough sun in the afternoon to bring temperatures into the 70s. Isolated to scattered thunderstorms in the afternoon will be confined to west of the wedge, mainly west and south of Bluefield and Boone. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 210 PM EDT Sunday... An upper ridge will sit along the east coast and drive moisture into the area, mostly in the mountains in the western section of the CWA. Daily chances for thunderstorms in this period, with best potential for formation in the mountains of NW NC and SW VA on Tuesday and Wednesday. A small wave will track north from the Gulf along the flow from the ridge, bringing wider chances at showers and storms Thursday for the entire area. It will feel quite springlike this period, with highs in the 70s and lows in the 50s/60s. It will still feel humid as we still try to dry out from last week's soak. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 200 PM EDT Sunday... The upper level ridge over the eastern part of the country combined with a Bermuda high off the coast will keep a warm and moist flow of air over the Appalachians and central mid Atlantic region through the end of the week. With a good supply of deep moisture will have to watch for the potential of heavy rainfall. Ensemble guidance indicates that the upper ridge will be flattening in time, which will allow a weak front to sag into the area and continue our chances for showers/thunderstorms into the weekend. High pressure will finally start to build down from the upper midwest with the promise of some drier conditions heading into the first part of next week. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 730 PM EDT Sunday... Scattered to numerous showers and a few thunderstorms this evening but starting to diminish. Any airports that get impacted by any of these storms will have MVFR ceilings and visibility. A weak backdoor cold front will push into the central Appalachians tonight. This will allow for the leading edge of a shield of stratus that was just east of KLYH to advance into KROA/KBCB/KLWB and KDAN. Ceilings will lower to LIFR/LIFR overnight with MVFR to IFR fog. Slight improvement is expected in the afternoon. Average confidence. Extended Aviation Discussion... Upper-level ridging will dominate the Mid-Atlantic region this week. Showers and storms with MVFR conditions are possible mainly in the afternoon/evening. No widespread or long term periods of inclement weather are expected at this time. fog with IFR-LIFR visibilities in the mornings with brief and isolated sub-VFR ceilings/visibilities is expected each overnight. A cold front comes through the area on Friday and Saturday bringing a more widespread chance of precipitation and MVFR or lower flight conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...VFJ LONG TERM...MBS/VFJ AVIATION...AMS/PC/RAB
Hazardous weather outlook, May 24, 5:44 AM EDT, 14 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 544 AM EDT Sun May 24 2020 NCZ005-006-VAZ033>035-043>047-058-059-251100- Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 544 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508- 251100- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth- Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 544 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop this afternoon along a weak backdoor cold front entering the region from the northeast around midday. Soil conditions across the entire region are totally saturated from recent excessive rainfall. Creeks, streams, and rivers are still well above normal levels in many areas. Thunderstorms that produce heavy rain and/or move slowly could quickly result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flooding reports during the afternoon and evening hours. RAB
In the hours before
Special weather statement, May 24, 7:23 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
723 PM EDT Sun May 24 2020
VAZ007-010-WVZ042-250000-
Tazewell-Bland-Mercer-
723 PM EDT Sun May 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN TAZEWELL...CENTRAL BLAND AND MERCER COUNTIES...
At 722 PM EDT, radar indicated strong thunderstorms were scattered
along a line extending from near Camp Creek State Park to near Ceres.
The storms are nearly stationary.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Bluefield...
Princeton...
Tazewell...
Athens...
Matoaka...
Rocky Gap...
and Camp Creek.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 8145 3727 8142 3731 8140 3732 8137
3742 8131 3742 8128 3746 8131 3750 8126
3751 8121 3756 8120 3752 8100 3751 8097
3702 8116 3705 8122 3702 8128 3707 8156
TIME...MOT...LOC 2322Z 262DEG 3KT 3748 8118 3706 8136
DSSpecial weather statement, May 24, 7:33 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
733 PM EDT Sun May 24 2020
VAZ009-250000-
Smyth-
733 PM EDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SMYTH COUNTY...
At 733 PM EDT, a strong thunderstorm was located near Hungry Mother
State Park, or near Marion, moving east at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Nebo...
and Atkins.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3698 8155 3697 8140 3696 8139 3685 8140
3691 8157
TIME...MOT...LOC 2333Z 285DEG 10KT 3693 8151
DSSpecial weather statement, May 24, 7:43 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
743 PM EDT Sun May 24 2020
NCZ005-VAZ043-044-250015-
Rockingham-Henry-Pittsylvania-
743 PM EDT Sun May 24 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY
COUNTIES AND THE CITY OF MARTINSVILLE...
At 742 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Chatmoss to near Harrisons Crossroads to
near Ellisboro. Movement was east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Eden...
Reidsville...
Martinsville...
Wentworth...
Axton...
Intelligence...
and Harrisons Crossroads.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3625 7994 3628 8003 3645 7986 3666 7994
3672 7989 3670 7964 3640 7954 3624 7973
TIME...MOT...LOC 2342Z 284DEG 16KT 3668 7981 3643 7973 3627 7993
DSLocal storm report, May 24, 7:50 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
750 PM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG MARTINSVILLE CITY 36.69N 79.87W
05/24/2020 CITY OF MARTINSVILLVA 911 CALL CENTER
MULTIPLE TREES REPORTED BLOWN DOWN IN THE
CITY OF MARTINSVILLE.
&&Local storm report, May 24, 7:53 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM DEBRIS FLOW 1 SSE MARTINSVILLE AIRP 36.61N 79.86W
05/24/2020 HENRY VA 911 CALL CENTER
MUDSLIDE ON GREENSBORO RD (US 220). BLOCKING
ONE NORTHBOUND LANE.
&&Local storm report, May 24, 7:57 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM FLASH FLOOD 1 SW FIELDALE 36.69N 79.96W
05/24/2020 HENRY VA 911 CALL CENTER
SLEEPING HILLS FARM RD WASHED OUT.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:26 PM EDT | Special Weather Statement | RNK | Smyth | 34 min |
| May 24, 9:16 PM EDT | Special Weather Statement | RNK | Smyth, Wythe | 29 min |
| May 25, 2:06 AM EDT | Areal Flood Warning | RNK | Henry, City of Martinsville | 9 hr |
| May 24, 8:14 PM EDT | Special Weather Statement | RNK | Rockingham | 31 min |
| May 24, 8:44 PM EDT | Special Weather Statement | RNK | Caswell | 31 min |
| May 25, 1:53 PM EDT | Special Weather Statement | RNK | Ashe | 22 min |
Nearby
Flash Flood Warnings in Virginia, 2020Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.